A greenstick osteoporotic tibial fracture while on chemotherapy in a 12-year-old girl with osteosarcoma of the knee: Does a preventive role exist for agents that reduce iatrogenic bone loss and skeletal-related events?

Carmine Zoccali, G. Chichierchia, U. Prencipe, C. Nuzzo, V. Anelli, V. Ferraresi

Research output: Contribution to journalArticlepeer-review

Abstract

In patients with osteosarcoma several causative factors are implicated in the occurrence of osteoporosis, such as no weight-bearing, pre- and post-surgical immobilization, and neoadjuvant and adjuvant chemotherapy. Nevertheless, osteoporotic fractures are a rare complication in young patients. We report the case of a spontaneous greenstick fracture of the distal tibia occurring during adjuvant chemotherapy in a 12-year-old Caucasian girl. Among the various drugs, the main role of methotrexate was investigated. A review of the literature is also presented along with a discussion about the role of preventive agents able to reduce the occurrence of osteopenia and/or osteoporosis following cancer treatment.

Original languageEnglish
Pages (from-to)131-135
Number of pages5
JournalJournal of Biological Regulators and Homeostatic Agents
Volume25
Issue number1
Publication statusPublished - Jan 2011

Keywords

  • Chemotherapy-induced osteoporosis
  • Childhood osteoporosis fractures
  • Juvenile osteoporosis
  • Methotrexate toxicity

ASJC Scopus subject areas

  • Oncology
  • Endocrinology, Diabetes and Metabolism
  • Physiology (medical)
  • Immunology and Allergy
  • Immunology
  • Endocrinology
  • Physiology
  • Cancer Research

Fingerprint Dive into the research topics of 'A greenstick osteoporotic tibial fracture while on chemotherapy in a 12-year-old girl with osteosarcoma of the knee: Does a preventive role exist for agents that reduce iatrogenic bone loss and skeletal-related events?'. Together they form a unique fingerprint.

Cite this